Hail, Atchison
- When
- April 15, 9:00 PM CST
- Where
- Atchison County, Muscotah
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.550, -95.520
A storm in Atchison County produced sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A storm in Atchison County produced sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 15, 5:36 PM CST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 636 PM CDT Sat Apr 15 2017 .Discussion... Issued at 301 PM CDT SAT APR 15 2017 Sufficient mixing has permitted increased 850 hPa winds out of the southwest to translate to the surface, with observed wind gusts up to 35 to 40 mph across the area. While gusts will taper off after sunset, increased surface winds will persist ahead of a cold front expected to push through northwest Missouri this evening. Within the ongoing southwesterly low level flow, dew point values have increased into the low 60s as of Saturday afternoon. While ascent has been lacking across the area due to a capped environment, this is expected to erode with frontogenetical support this evening along the cold front. The upper-level forcing of this boundary is centered over the Northern Plains with an attendant surface low positioned near the Great Lakes Region. This will create parallel surface flow along the cold front locally, thus decreasing overall surface convergence into the boundary. This in turn will act to decrease the overall tornadic potential along the front, though small hail and strong winds will remain possible along the boundary, particularly as storms merge near central Missouri. With that said, the overall severe threat is relatively low, given the displaced upper dynamics, which will remain well north of the area. Considering the linear nature and relatively progressive nature of the storms, rainfall totals should mostly be limited to 0.5" to perhaps 0.75" tonight into Sunday morning. With the displaced upper-level pattern becoming zonal by Sunday, the frontal boundary will stall across central Missouri, well south of the I-70 corridor. The boundary will act as forcing for additional storms to develop Sunday afternoon along and south of the stalled front. While severe weather is not anticipated with activity on Sunday, river levels and streams in this area will need to be monitored as this boundary slowly lifts back to the north as a warm front Sunday night through Monday morning. The active pattern will continue through the early work week as a mid- level shortwave advances north of the CWA Tuesday morning. Latest guidance depicts this feature further north compared to previous runs, thus lessening the overall forcing, and particularly the hydrologic concerns during this time. What this will equate to, however, is additional chances of storms through early Tuesday before a subsequent cold front pushes through the local area Tuesday night. While severe weather is possible during this time period, ongoing precipitation throughout the day will likely limit this potential, not to mention the fact that upper-level dynamics will once again be displaced. Storm chances will continue off and on throughout the week, with seven day rainfall totals expected to reach near three to four inches by the time all is said and done. && .Aviation...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 636 PM CDT SAT APR 15 2017 Note: The TAF for KSTJ will be NIL through the weekend due to missing observations at the terminal. Observations are not anticipated to return until Monday. VFR conditions will give way to thunderstorm activity later this evening as a cold front sweeps southeast across the region. Many question still exist as to CIGs and VIS as the storms move threw; so anticipate updates to the TAFs as the storms approach the terminals. Expect the gusty winds to persist ahead of the front, but to quickly veer to the northwest and north behind the front tonight and into tomorrow. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Welsh Aviation...Cutter
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 501 AM CDT Sat Apr 15 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 501 AM CDT Sat Apr 15 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Showers and thunderstorms expected today, mainly this evening and overnight. A few severe storms are possible. More detailed information can be accessed at... http://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorms are in the forecast through next week. The threat of severe weather is low. More detailed information can be accessed at... http://www.weather.gov/eax/hwo
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
742 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TORNADO 3 NW WESTBORO 40.57N 95.36W
04/15/2017 ATCHISON MO TRAINED SPOTTER
SPOTTER CONFIRMED TORNADO 1/2 MILE E OF HIGHWAY 59, 2
MILES SOUTH OF MO/IA BORDER.
&&
JWELSHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
819 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM FUNNEL CLOUD 4 NE WESTBORO 40.58N 95.26W
04/15/2017 ATCHISON MO TRAINED SPOTTER
PHOTO OF FUNNEL CLOUD RECEIVED FROM STORM SPOTTER NEAR
BLANCHARD, IOWA ON MISSOURI SIDE OF BORDER.
&&
JWELSHSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
828 PM CDT SAT APR 15 2017
MOZ002-003-160200-
Worth MO-Nodaway MO-
828 PM CDT SAT APR 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WORTH AND NORTHEASTERN
NODAWAY COUNTIES UNTIL 900 PM CDT...
At 827 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hopkins, or 11 miles north of Maryville, moving east at 30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Hopkins, Sheridan, Parnell and Pickering.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pleasant Hill.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northwestern Missouri.
LAT...LON 4057 9459 4039 9458 4038 9460 4035 9460
4040 9504 4058 9496
TIME...MOT...LOC 0127Z 270DEG 25KT 4051 9485
LGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
843 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL HOPKINS 40.55N 94.82W
04/15/2017 E0.88 INCH NODAWAY MO TRAINED SPOTTER
&&
JWELSHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM HAIL HOPKINS 40.55N 94.82W
04/15/2017 M0.88 INCH NODAWAY MO PUBLIC
&&
SGRANASpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
933 PM CDT SAT APR 15 2017
KSZ102-MOZ011-160300-
Doniphan KS-Holt MO-
933 PM CDT SAT APR 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN AND CENTRAL
HOLT COUNTIES UNTIL 1000 PM CDT...
At 932 PM CDT, Doppler radar was tracking a strong thunderstorm near
White Cloud, or 9 miles southwest of Mound City, moving east at 25
mph.
Dime size hail will be possible with this storm.
Locations impacted include...
White Cloud, Big Lake, Fortescue and Bigelow.
This includes Interstate 29 between mile markers 79 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pleasant Hill.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Kansas...and northwestern Missouri.
LAT...LON 4007 9539 4010 9540 4013 9539 4011 9517
3995 9522 3996 9534 4000 9534 4000 9531
4001 9531 4003 9535 4003 9540 4006 9542
TIME...MOT...LOC 0232Z 280DEG 22KT 4004 9535
LGThe Topeka radar (KTWX), 87 km away, was scanning. The volume nearest the first event began at 02:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692939.